Montana, 2008Damaging Winds in Montana, August 7 to 9, 2008
August 7 to 9, 2008 · NWS BYZ · 3 events in 2 counties and zones
Isolated severe thunderstorms developed over Yellowstone and Park Counties over a three day period. These thunderstorms produced strong outflow winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed over Yellowstone and Park Counties over a three day period. These thunderstorms produced strong outflow winds. However, no damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 7, 2:07 PM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 7, 2:07 PM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
307 PM MDT THU AUG 7 2008
.SHORT TERM...VALID FOR FRI AND SAT...
BENIGN CONVECTION BEGINNING TO FIRE OVER THE BEARTOOTHS...BUT SO
FAR IT IS DYING AS IT COMES OFF THE FOOTHILLS. LAPS CAPES ONLY A
FEW HUNDRED J/KG IN THIS AREA. A STORM HAS ALSO DEVELOPED IN
CARTER COUNTY WHERE LOW LEVEL MOISTURE IS A BIT GREATER...BUT
AGAIN THIS STORM IS WEAK SO FAR.
UNORGANIZED CONVECTION WILL CONTINUE TO DEVELOP THIS EVENING
UNDERNEATH MOIST UPPER LEVEL RIDGE. WEAK SHORTWAVE LIFTING OUT OF
IDAHO SHOULD HELP TO FOCUS CONVECTION IN OUR FAR WEST INTO THIS
EVENING...AND WILL PAINT SCATTERED POPS IN THIS AREA. RAINFALL
ALREADY NOTED WITH WEAKER CELLS OVER TOWARD BUTTE...SO NO DOUBT
THE STORMS WILL BECOME WET IN A HURRY. PRECIPITABLE WATERS ACROSS
THE NORTHERN GREAT BASIN ARE RUNNING 150 PERCENT OR MORE OF
NORMAL. ACTIVITY WILL DIE DOWN LATE TONIGHT...BUT MAY PERSIST
ACROSS EAST PARTS THROUGH THE NIGHT AS WEAK ENERGY TRACKS THROUGH
THE AREA...AIDED BY LOW LEVEL JET.
INCREASED CHANCES FOR CONVECTION FRIDAY AND SATURDAY AS STRONGER
ENERGY LIFTS THROUGH THE RIDGE. DESPITE VERY MOIST AIRMASS...WINDS
WILL BE OF CONCERN EACH DAY AS INVERTED V FORECAST SOUNDINGS WITH
40F OR SO SURFACE DEW POINT DEPRESSIONS VERY SUGGESTIVE OF WET
MICROBURSTS. SHOULD SEE A WEAK COLD FRONT THROUGH THE AREA
SATURDAY NIGHT...AND THIS MAY ALSO ADD TO THE WIND THREAT. WILL
CONTINUE TO HIGHLIGHT ERRATIC WINDS AND INCREASED LIGHTNING IN THE
FIRE WEATHER FORECAST...BUT NO HEADLINE NEEDED DUE TO WEAK FLOW
ALOFT...MOISTURE AND LOW HAINES INDEX.
BELIEVE THERE COULD ALSO BE A LOW THREAT OF SEVERE STORMS IN THE
EAST WHERE SE LOW LEVEL FLOW WILL PROVIDE A BIT MORE FAVORABLE
WIND PROFILE...ESPECIALLY FRI AND SAT NITES WHEN STRONGER ENERGY
WILL MOVE THROUGH THAT AREA. STRONGEST WAVE OVER THE NEXT TWO DAYS
COMES THROUGH SAT NITE...AND THIS SHOULD BE THE TIME OF MOST
ORGANIZED STORMS IN THE SHORT TERM PERIOD.
ABOVE NORMAL TEMPS TO CONTINUE THE NEXT TWO DAYS...WITH HIGHS INTO
THE 90S BOTH FRI AND SAT. OVERNIGHT LOWS WILL BE MILD WITH PLENTY
OF MID AND HIGH CLOUD AROUND.
JKL
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
THE FIRST CHALLENGE WITH THE EXTENDED FORECAST IS DETERMINING THE
STRENGTH AND TRACK OF THE SHORT WAVE TROUGH THAT IS FORECAST TO
MOVE THROUGH MONTANA SUNDAY NIGHT INTO MONDAY. THE MODELS ARE IN
PRETTY GOOD AGREEMENT REGARDING THE TIMING OF THE TROUGH...BUT NOT
SO MUCH ON HOW COOL IT WILL BE. SEVERAL GUIDANCE SETS SUGGEST BEOW
NORMAL TEMPERATURES...BUT THERE ARE SOME THAT STILL KEEP TEMPS
NEAR CLIMATOLOGY. SO MADE VERY MINOR ADJUSTMENTS TO THE FORECAST
HIGHS FOR MONDAY...BUT TRENDS ARE FOR THE NEXT RIDGE TO BUILD IN A
LITTLE QUICKER THAN BEFORE SO DID RAISE TEMPS SLIGHTLY FOR
TUESDAY. RAIN CHANCES ON SUNDAY AND MONDAY DO LOOK A LITTLE
BETTER THAN NORMAL AND DID RAISE POPS SOME BASED ON MOISTURE
AVAILABILITY AND FORCING.
AFTER TUESDAY THE MODELS ARE IN DECENT AGREEMENT WITH THE RIDGE
BUILDING BACK IN. ABOVE NORMAL TEMPERATURES LOOK ON TAP. THE
GFS HAD BEEN PLOWING A CLOSED LOW THROUGH THE RIDGE FOR LATE NEXT
WEEK...BUT IS NOT DOING THAT WITH THE LATEST RUN. SO THERE IS SOME
UNCERTAINTY REGARDING THE PATTERN LATE NEXT WEEK AND AM NOT BUYING
INTO THE PREVIOUS SOLUTION. HAVE THEREFORE ADJUSTED THE FORECAST
TO A MORE PERSISTENT TYPE FORECAST CLOSE TO CLIMATOLOGY FOR LATE
NEXT WEEK. MOORE
&&
.AVIATION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE DEVELOPING
THROUGH THE AFTERNOON OVER THE ABASAROKA MOUNTAINS AND ADJACENT LOWER
ELEVATIONS AND SPREAD SLOWLY EAST TO NEAR BILLINGS AND SHERIDAN
THIS EVENING. ISOLATED STORMS DEVELOPING OVER FAR SOUTHEAST
MONTANA LATE THIS AFTERNOON WILL LIKELY LINGER THROUGH THIS
EVENING AS WELL. THEN THE STORMS THAT WILL BE MOVING TO NEAR BILLINGS
THIS EVENING IS EXPECTED TO MOVE INTO FAR SOUTHEAST MONTANA
OVERNIGHT. ANY THUNDERSTORM THAT DEVELOP THIS AFTERNOON AND
EVENING WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN WITH
MVRF TO IFR VISIBILITIES...FREQUENT LIGHTNING...AND STRONG GUSTY
WINDS. OUTSIDE OF THE THUNDERSTORMS...VRF CONDITIONS WILL OCCUR
THROUGH TONIGHT. MOORE
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 066/095 065/092 063/089 058/083 055/086 055/089 057/086
22/T 32/T 32/T 32/T 22/T 22/T 11/U
LVM 054/090 054/087 054/086 048/084 045/087 045/089 047/087
33/T 43/T 32/T 21/B 12/T 22/T 11/B
HDN 062/099 062/094 061/091 057/085 055/088 055/092 057/089
22/T 32/T 42/T 32/T 22/T 12/T 11/U
MLS 066/098 067/095 064/093 058/084 057/087 057/091 059/090
22/T 32/T 43/T 33/T 22/T 12/T 11/U
4BQ 062/096 064/094 061/091 057/083 056/086 056/092 058/091
22/T 33/T 42/T 33/T 22/T 11/U 11/U
BHK 062/095 064/091 060/090 056/084 055/087 055/088 057/088
22/T 33/T 43/T 23/T 22/T 12/T 11/U
SHR 059/096 059/092 058/087 054/083 051/086 051/089 053/087
22/T 33/T 42/T 22/T 22/T 22/T 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Aug 7, 2:23 PM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
323 PM MDT THU AUG 7 2008
MTZ028>042-056>058-063>068-WYZ098-099-082130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
323 PM MDT THU AUG 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
EXPECT SCATTERED THUNDERSTORMS OVER THE WESTERN MOUNTAINS AND
FOOTHILLS...AND ISOLATED STORMS ELSEWHERE. GUSTY AND ERRATIC WINDS
ARE POSSIBLE NEAR ANY STORMS THAT DEVELOP. THUNDERSTORM ACTIVITY
WILL DIMINISH OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FAVORABLE PATTERN FOR AFTERNOON AND EVENING THUNDERSTORM
ACTIVITY WILL CONTINUE THROUGH THE WEEKEND. GUSTY WINDS...FREQUENT
LIGHTNING...HEAVY RAIN AND SMALL HAIL ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JKL
Thunderstorm Wind, Park
- When
- August 7, 5:53 PM MST
- Where
- Park County, 0.84 mi SE of Livingston
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.660, -110.560
A thunderstorm wind gust of 61 mph was measured at the Livingston Airport.
Thunderstorm Wind, Yellowstone
- When
- August 7, 8:36 PM MST
- Where
- Yellowstone County, 0.84 mi SW of (Bil)logan Arpt Bill
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.790, -108.540
A thunderstorm wind gust of 58 mph was measured at the Billings Airport.
Thunderstorm Wind, Park
- When
- August 9, 1:44 PM MST
- Where
- Park County, 0.84 mi SE of Livingston
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.660, -110.560
A thunderstorm wind gust of 60 mph was reported at the Livingston Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Hampshire, August 7, 20081 death · 2 injured · $700,000 · 1 event
- Flash Flooding in New Hampshire, August 7, 2008$2.3 million · 3 events
- Hail and Damaging Winds in Georgia, August 7, 2008$430,000 · 1.75 in hail · 19 events
- Flash Flood and Flooding in Massachusetts, August 7, 2008$199,000 · 2 in hail · 29 events
- Flash Flooding and Damaging Wind in Nevada, August 7 to 8, 20082 injured · $261,000 · 52 kt wind · 5 events
- Flash Flood in New Hampshire, August 7, 2008$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 7, 2008$112,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, August 7, 2008$190,000 · 1 in hail · 17 events
- Hail and Damaging Winds in South Carolina, August 7, 2008$139,000 · 1 in hail · 21 events
- Flash Flood and Hail in New York, August 7, 2008$250,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2008$250,000 · 61 kt wind · 6 events
- Flash Flooding in Vermont, August 7, 2008$235,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132899, 132898, 132900.